Ice Storm, Emmet
- When
- March 14, 9:00 AM CST to 8:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $75,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A strong late winter storm system moved out of Colorado, then across Kansas and turned northeast into Iowa. A strong temperature contrast was in place with temperatures in the 70s to low 80s south of the low and sub-freezing temperatures to the north.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong late winter storm system moved out of Colorado, then across Kansas and turned northeast into Iowa. A strong temperature contrast was in place with temperatures in the 70s to low 80s south of the low and sub-freezing temperatures to the north. Warm air was drawn north over the top of the cold air to the north of the low resulting in a band of freezing rain over northwest Iowa. Most of the freezing rain fell just to the northwest of the Des Moines CWA, however the far northwest corner of the Des Moines CWA received significant icing. Freezing rain began in the morning and continued through the day. Temperatures were just below freezing over Emmet and northwest Kossuth Counties. Ice accretions of one half to nearly one inch were reported over Emmet County, with slightly less over northwest Kossuth and Palo Alto Counties. The ice resulted in power outages across the area and numerous trees were reported downed by the heavy ice accumulation. As the storm headed toward southern Wisconsin in the evening, the freezing rain tapered off and eventually changed to light snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 3:40 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CST THU MAR 14 2002 QUASI STATIONARY WARM FRONT OVER KS AND MO SHOULD BEGIN TO LIFT NORTH AS A WARM FRONT THIS MORNING...MAKING IT INTO SRN IA BY LATE MORNING THEN SLOWLY PUSH NORTH THROUGH THE DAY.HAVE TRIMMED THE WINTER STORM WATCH IN THE NORTH EVEN FURTHER. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THE HANDING OF THE UPEPR LEVEL SYSTEM COMING OUT OF THE DKTAS ATTM. THERE IS LITTLE MOISTURE ALONG AND NORTH OF THE SURFACE FRONT SO THIS SYSTEM WILL HAVE A HARD TIME PRODUCING A LOT OF QPF OVER THE CWA. I WILL BE DROPPING ALL HEADLINES THIS PRODUCT ISSUANCE. GIVEN THE AMOUNT OF WAA AND LACK OF MOISTURE...MOST OF THE PRECIP THAT FALLS WILL BE IN THE FORM OF LIGHT RAIN. THE EXCEPTION BEING THE FAR NORTHWEST COUNTIES WHERE IT SHOULD BE COLD ENOUGH TO SNOW THROUGH THE EARLY AFTERNOON AT LEAST. THE PAST MODEL RUNS ADVERTISED A VERY TIGHT GRADIENT TO THE SNOW ACCUMULATIONS. THIS RUN BOTH THE ETA AND AVN ARE FURTHER NORTH WITH THE SNOWFALL AND AN EVEN TIGHTER GRADIENT. THE BEST ARGUMENT FOR SNOW ONLY PUTS 2 TO 3 INCHES OVER KOSSUTH...EMMET AND PALO ALTO COUNTIES. FOR THIS REASON I WILL HIT THE SNOW FALL IN THE ZONES BUT LEAVE OUT HEADLINES. THE ONE CAVEAT TO THIS SCENARIO IS THAT GIVEN THE TIGHTNESS OF THE GRADIENT...A 50 MILE ERROR IN THE SNOW TRACK COULD PLACE SEVERAL INCHES WHERE I AM FORECASTING 2 TO 4 INCHES. CONFIEDENCE THOUGH IS HIGH ENOUGH TO STAY WITH 2 TO 4 INCHES GIVEN THE CONTINUED TREND TO KEEP THE BRUNT OF THE PRECIP NORTH OF THE STATE. THERE MAY BE SOME LIGHT SNOWFALL TONIGHT THROUGH MIDNIGHT AS THE DEFORMATION ZONE PASSES EAST BUT THE SYSTEM IS WELL EAST BY 12Z FRIDAY AND THE MODELS ARE INDICATING PARTIAL CLEARING AFTER MIDNIGHT TONIGHT. COLD AIR ADVECTION OVER THE STATE FRIDAY SHOULD KEEP A FAIR AMOUNT OF STRATO CU OVER THE CWA SO I WILL KEEP TEMPS A BIT COOLER THAN GUIDANCE. CLEARING FRIDAY NIGHT SHOULD ALSO SPELL COLD TEMPERATURES FOR SATURDAY MORNING. I MADE A COUPLE MINOR CHANGES TO THE GRIDS IN THE EXTENDED MAINLY TO CLEAN UP ZFP WORDING. I REMOVED SNOW WORDING DURING THE DAY SINCE WE HAVE HIGHS IN THE 40S AND 50S GOING. .DSM...NONE. FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CST THU MAR 14 2002 .SURFACE LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST INTO IOWA TODAY LIFTING A WARM FRONT FRONT MISSOURI AND CENTRAL KANSAS INTO SOUTHERN IOWA. WARM AIR OVERRUNNING THE WARM FRONT ALOFT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS MINNESOTA CREATING SOME SNOWFALL OVER EXTREME NORTHWEST IOWA AND A CHANCE FOR RAIN OVER CENTRAL AND SOUTHERN IOWA. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004-005-015-151200- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE 520 AM CST THU MAR 14 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ LIGHT SNOW (<3) HIGH TODAY MODERATE SNOW (3-6) LOW TO MODERATE TODAY *2 TO 4 INCHES OF SNOW IS POSSIBLE OVER THE AREA TODAY. THE BULK OF THE SNOW IS EXPECTED TO FALL THIS MORNING WITH A CHANGEOVER TO RAIN EXPECTED BY EARLY AFTERNOON. ANY ACCUMULATING SNOW WILL BE WET AND HEAVY SO BLOWING AND DRIFTING IS NOT EXPECTED TO BECOME PROBLEMATIC. IAZ006-007-016-017-023>025-151200- CERRO GORDO-HANCOCK-HUMBOLDT-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...MASON CITY 520 AM CST THU MAR 14 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ LIGHT SNOW (<3) MODERATE TODAY * PRECIPITATION IS EXPECTED TO DEVELOP OVER THE AREA BY MID MORNING. THE PRECIPITATION WILL BEGIN AS SNOW BUT IS EXPECTED TO CHANGE OVER TO RAIN BY EARLY AFTERNOON. NO MORE THAN ONE TO TWO INCHES OF WET SNOW IS EXPECTED AND WILL MELT THIS AFTERNOON. IAZ026>028-033>039-044>048-057-058-151200- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-SAC-STORY-WEBSTER- INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON... FORT DODGE...IOWA FALLS...WATERLOO...WAVERLY AND WEBSTER CITY 520 AM CST THU MAR 14 2002 NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT...OR FRIDAY. LIGHT RAIN IS EXPECTED TODAY AND MAY MIX WITH SNOW THIS MORNING AND AGAIN THIS EVENING BEFORE ENDING. NO SIGNIFICANT IMPACT TO TRAVELING IS EXPECTED AS THERE IS NO ACCUMULATION OF SNOW EXPECTED. IAZ049-050-059>062-070>075-081>086-092>097-151200- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 520 AM CST THU MAR 14 2002 NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT...OR FRIDAY. LIGHT RAIN IS EXPECTED TODAY...MAINLY AFTER LATE MORNING. THE RAIN MAY MIX WITH SNOW THIS EVENING BEFORE ENDING. FAB ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280895, 5280896, 5280897.